North Dakota, 2023

Blizzard in North Dakota, April 4 to 5, 2023

April 4 to 5, 2023 · NWS BIS · 21 events in 21 counties and zones

A Colorado low moved through the Central Plains into the Upper Midwest and deepened, resulting in widespread snow and strong winds as high as 50 mph. The combination of the winds, fresh falling snow, and a significant snowpack, led to a blizzard.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A Colorado low moved through the Central Plains into the Upper Midwest and deepened, resulting in widespread snow and strong winds as high as 50 mph. The combination of the winds, fresh falling snow, and a significant snowpack, led to a blizzard. The highest snow reports were 11 inches in Bottineau County and 13 inches in Stutsman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 4, 1:43 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 4, 1:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
243 PM CDT Tue Apr 4 2023

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 243 PM CDT Tue Apr 4 2023

The main story for the short term remains the ongoing
blizzard/winter storm spreading across western and central North
Dakota.

This afternoon, a powerful upper level trough continues to
approach from the west as a surface low deepens to the lee of the
Rockies. As the trough moves into the Great Plains, a mid level
low will close off and move up into South Dakota by this evening.
This will bring plenty of synoptic lift for widespread
accumulating snow through the rest of this afternoon and tonight.

Presently, bands of moderate to heavy snow continue to rotate up
out of South Dakota and into the far south central and the James
River Valley. This precipitation shield is having a hard time
rotating west of the Missouri River as it encounters much drier
air to the northwest. SPC mesoanalysis shows that 700 mb
frontogenesis is starting to develop across the south central,
along a line from western Sioux/Grant counties, northeast through
the Bismarck/Mandan area, and towards Foster and Wells counties.
This signal may also be starting to present itself in radar
presentation with enhanced echoes starting to bloom over eastern
Sioux, much of Emmons, and into southern Burleigh county. A
stronger band of mid level frontogenesis has been ongoing and will
continue where moderate to heavy snow is falling over the James
River Valley. While the storm has been a bit slower to
materialize than originally forecast, moderate to heavy snow
should continue to fill in across much of the central and east
through the rest of today and tonight. The heaviest snowfall
totals across the central have come down a bit with
Bismarck/Mandan still seeing NBM probabilities of 6 inches or
greater above 95 percent and probabilities of 8 inches or greater
around 85 percent. However, when we increase the threshold to 12
inches or greater, the probabilities drop to around 35 percent.
This suggests that the gradient of heaviest snowfall will likely
be close to the Missouri River Valley with the highest
probabilities of a foot or greater to the east, mainly in and
around the James River Valley. Here we are still expecting another
12 to 15 inches or so on top of what has already fallen.

The greatest uncertainty for this storm remains the western and
northern extent of significant impacts. Guidance for winds
continues to come in quite a bit lower than in previous days,
especially across the west and the north. The same can be said for
precipitation amounts. However, it does not take much
accumulating snow to cause problems in 35 to 45 mph winds, which
do seem realistic on the western and northern fringes of the
Blizzard Warning. Another complicating factor is the timing of the
strongest winds as they will lag the heaviest snowfall for most
locations. This afternoon and evening will remain quite breezy to
windy across the central and east at times, but the strongest
winds are not likely until Wednesday afternoon when modest cold
air advection and pressure rises develop across the south.
Overall, the strongest gusts will generally approach 40 to 50 mph
(mainly over the south central and James River Valley) but a few
isolated gusts up to 55 mph will be possible. Headlines look to
be in good shape as falling and blowing snow will lead to
difficult to impossible travel today through Wednesday, especially
in open country.

Snow chances will diminish to the northeast on Wednesday in the
late afternoon and evening with winds also diminishing Wednesday
night. Patchy blowing snow will remain possible through the night.

Regarding temperatures, lows tonight will generally be in the low
to mid teens. Wednesday's highs will be in the 20s. Wednesday
night lows will be chilly as the storm exits the region, dipping
close to around zero to the lower teens.

.LONG TERM...(Thursday through Tuesday)
Issued at 243 PM CDT Tue Apr 4 2023

A pattern change to a more spring like pattern highlights the long
term forecast period.

High pressure moves in on Thursday with clearing skies and cool
temperatures. Highs will range from the low to mid 20s northeast
to the lower 40s southwest. We will then see a gradual warmup
Friday and through the weekend from west to east. Friday will see
highs ranging from the mid 20s northeast to the lower 50s
southwest and by Sunday we will see highs ranging form the upper
30s northeast to the mid 60s southwest.

The warmup continues to start the new work week with highs on
Monday and Tuesday ranging from the low to mid 40s northeast to
the lower 70s across the southwest. It is worth noting that NBM
spread increases with regards to high temperatures on Monday and
Tuesday over the central part of the state but not as much across
the west. Therefore, we can expect to see a pretty tight gradient
somewhere for temperatures. However, it will feel much warmer for
everyone when comparing these temperatures to what we have been
experiencing recently.

The long range looks fairly dry at this point but a couple of
weak waves here and there could bring some brief light
precipitation at times. However, too much model/ensemble
uncertainty is present to dictate where and when these waves may
track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1223 PM CDT Tue Apr 4 2023

Conditions will continue to deteriorate from south to north
through the day as a powerful winter storm continues to spread
across western and central North Dakota. Most sites will see IFR
to LIFR conditions in moderate to heavy snow and blowing snow. The
two terminals that will be most impacted will be KBIS and KJMS.
For points west and north, winds will not be as strong and snow
will not be as heavy. Still periodic IFR to LIFR conditions will
be possible for most of the period over KDIK and KMOT. The area
with the least impact will be across the northwest, but MVFR
ceilings will remain in the forecast at KXWA (maybe some brief
IFR ceilings). The strongest winds will generally be across the
south central and James River Valley, shifting from out of the
northeast to out of the northwest tonight, with gusts up to 45
mph.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CDT /11 PM MDT/ Wednesday
night for NDZ002-010-017-031-032-040-043.

Blizzard Warning until midnight CDT /11 PM MDT/ Wednesday night
for NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-
051.

&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Apr 4, 1:45 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
245 PM CDT Tue Apr 4 2023

NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051-
051945-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
245 PM CDT Tue Apr 4 2023 /145 PM MDT Tue Apr 4 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Blizzard Warning is in effect through Wednesday evening. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Blizzard Warning is in effect through Wednesday evening. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ002-010-017-031-032-040-043-051945-
Burke-Mountrail-McKenzie-Golden Valley-Billings-Slope-Bowman-
245 PM CDT Tue Apr 4 2023 /145 PM MDT Tue Apr 4 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect through Wednesday evening.
See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory is in effect through Wednesday evening.
See www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-051945-
Divide-Williams-
245 PM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Light snow and patchy blowing snow are possible as a storm system
moves through the region. Travel may be impacted.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow and patchy blowing snow are possible through Wednesday
as a storm system moves through the region. Travel may be
impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 4, 1:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
209 PM CDT TUE APR 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       11 ENE CARBURY          48.98N 100.33W
04/03/2023  M6.0 INCH        BOTTINEAU          ND   CO-OP OBSERVER

            DELAYED LOCAL STORM REPORT. 24 HOUR TOTAL
            REPORT. LAKE METIGOSHE STATE PARK CO-OP
            OBSERVER.

&&

AE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 blizzard. Local standard time, as filed.

Blizzard, McLean

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
McLean forecast zone
Reported by
ASOS

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Mercer

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
Mercer forecast zone
Reported by
ASOS
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Oliver

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
Oliver forecast zone
Reported by
ASOS
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Burleigh

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
Burleigh forecast zone
Reported by
ASOS
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Morton

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
Morton forecast zone
Reported by
ASOS

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Grant

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
Grant forecast zone
Reported by
ASOS
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Sioux

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
Sioux forecast zone
Reported by
ASOS

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Emmons

When
April 4, 2:00 PM CST to 11:00 PM CST
Where
Emmons forecast zone
Reported by
ASOS
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Kidder

When
April 4, 2:00 PM CST to April 5, 8:00 PM CST
Where
Kidder forecast zone
Reported by
ASOS
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Stutsman

When
April 4, 2:00 PM CST to April 5, 8:00 PM CST
Where
Stutsman forecast zone
Reported by
ASOS
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Logan

When
April 4, 2:00 PM CST to April 5, 8:00 PM CST
Where
Logan forecast zone
Reported by
ASOS
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, La Moure

When
April 4, 2:00 PM CST to April 5, 8:00 PM CST
Where
La Moure forecast zone
Reported by
ASOS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, McIntosh

When
April 4, 2:00 PM CST to April 5, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
ASOS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Dickey

When
April 4, 2:00 PM CST to April 5, 8:00 PM CST
Where
Dickey forecast zone
Reported by
ASOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Foster

When
April 4, 2:00 PM CST to April 5, 8:00 PM CST
Where
Foster forecast zone
Reported by
ASOS
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Bottineau

When
April 5, 8:00 AM CST to 8:00 PM CST
Where
Bottineau forecast zone
Reported by
ASOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Rolette

When
April 5, 8:00 AM CST to 8:00 PM CST
Where
Rolette forecast zone
Reported by
ASOS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, McHenry

When
April 5, 8:00 AM CST to 8:00 PM CST
Where
McHenry forecast zone
Reported by
ASOS
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Pierce

When
April 5, 8:00 AM CST to 8:00 PM CST
Where
Pierce forecast zone
Reported by
ASOS
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Sheridan

When
April 5, 8:00 AM CST to 8:00 PM CST
Where
Sheridan forecast zone
Reported by
ASOS
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

Blizzard, Wells

When
April 5, 8:00 AM CST to 8:00 PM CST
Where
Wells forecast zone
Reported by
ASOS
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Strong winds combined with snow on the ground and falling snow to create a blizzard.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085673, 1085674, 1085675, 1085676, 1085677, 1085678, 1085679, 1085681, 1085682, 1085683, 1085684, 1085685, 1085686, 1085687, 1085688, 1085689, 1085690, 1085691, 1085692, 1085693, 1085694.